CERES -- When she went to a Walgreens drugstore last week, Wilma O'Neill thought she was given an antiviral drug to treat her daughter's bout with H1N1 influenza.
Over the next 24 hours, she gave her daughter two doses. Then the drugstore called Thursday and said "someone got the wrong medication."
When she took the bottle back to the store at 2101 E. Hatch Road, a pharmacist said her 5-year-old daughter, Ellen, had been given a heart medication by mistake.
"They told me to take her to the emergency room right away," O'Neill said. "I raced home and called 911, and the paramedics came and put her in the ambulance."
The girl seemed OK when given an electrocardiogram at Memorial Medical Center in Modesto. But a follow-up EKG was irregular on Friday. O'Neill won't know for sure if Ellen was harmed until they see a pediatric cardiologist next week.
O'Neill said Walgreens told emergency room personnel that the liquid medicine was a pediatric form of amiodarone, a drug used to treat irregular rapid heartbeat when other drugs fail. In following the dosing instructions for the flu medication, O'Neill believes she gave her daughter two times the normal dose for the heart drug.
She believes the outcome could have been much worse if her daughter had continued taking the drug. Her daughter also had to go without treatment for H1N1. She had a high fever, headache and stomach pain Saturday night, but was much better and playing at home Monday.
The Walgreens referred media questions to a corporate spokesman in Deerfield, Ill. The company acknowledged the mistake in an e-mail.
"Cases like this are rare and we take them very seriously," wrote Robert Elfinger, a Walgreens spokesman. "Our pharmacy staff alerted the family immediately after they discovered the issue. We're sorry this occurred and we apologized to the family."
The company didn't say how the pharmacy discovered the error, but said the chain has a prescription-filling process with numerous safety checks to reduce the chance of human error. "We will investigate what happened and what can be done to prevent it from happening again," the statement said.
In 2007, the ABC News program "20/20" ran an exposé on medication errors at Walgreens stores, followed by an ABCNews.com report on a Walgreens that mistakenly gave a 7-year-old Modesto boy an adult blood-pressure medicine.
The boy, who was supposed to get a mental health drug, took the wrong medication for almost three weeks and was taken to the emergency room with his legs shaking and symptoms of delirium, his mother, Diane Ramirez, told ABCNews.com.
O'Neill said she expects Walgreens to pay for her daughter's medical expenses, including the ambulance and emergency room bill, for additional exams and the trauma her daughter went through. Walgreens told her the matter was turned over to its insurance carrier; an insurance representative contacted her Monday, she said.
"I have insurance, but I don't want them to pay for this," the single mother said.
Amiodarone relaxes heart muscles. Symptoms of overdose include slow heartbeat, nausea and fainting, according to MedlinePlus, a service of the U.S. National Library of Medicine.
A 2003 Auburn University study on pharmacy errors estimated they will occur four times a day at pharmacies filling more than 250 prescriptions daily. One in 1,000 of the errors are a threat to patients' health, the study said.
O'Neill said she will be relieved when Ellen goes back to ballet, tap-dancing and other classes she enjoys at school. "I hope nothing is going to be permanently wrong with her," she said. "But we will find out on Wednesday of next week."
Bee staff writer Ken Carlson can be reached at email@example.com or 578-2321.